Jump to content


Photo

Question on short-term use of Gleevec + naproxen (Aleve)


  • Please log in to reply
7 replies to this topic

#1 LivingWellWithCML

LivingWellWithCML

    Advanced Member

  • Members
  • PipPipPip
  • 60 posts
  • LocationAtlanta, GA

Posted 02 June 2014 - 10:46 AM

Hi everyone,

I am aware of the moderate interaction between Gleevec and naproxen (Aleve), but I just wanted to see if anyone has experience with a short-term course of these two medications together, and any combined side effects you might have had.  In addition, I wanted to see if it had any impact to your treatment response (PCR fluctuation?).

I am dealing with a nagging knee injury from cycling and need to pursue a 2-week course of 2x/daily naproxen (440mg), so I can promote some healing and get over the hump of this injury (per the knee doc).  However, I've been afraid to do this for fear of impacting my response to treatment.  Also, the best time for me to take naproxen is with breakfast at the same time as Gleevec, so absorption is also a concern.

Any experiences to share?

Thanks!

Dan


Dan - Atlanta, GA

CML CP Diagnosed March 2011

Gleevec 400mg


#2 SunNsand

SunNsand

    Member

  • Members
  • PipPip
  • 21 posts

Posted 02 June 2014 - 04:30 PM

I take a different NSAID, Celebrex, and I've had no problems.  I know there are some differences between the two, but I've never taken Aleve .



#3 eeyoresusieq

eeyoresusieq

    New Member

  • Members
  • Pip
  • 0 posts

Posted 02 June 2014 - 08:06 PM

I was using Gleevec and Aleve and got a bleeding ulcer.  So right now I'm afraid to take anything forppain.   My knee is bone on bone.   Ortho doc gave me cortisone injection but it didn't help the pain and it raised my blood sugar levels.   I'm also diabetic.   I'm supposed to get the syn?? Injection to help with the pain.   I'm scheduled to get knee replacement surgery in fall told Dr I want to enjoy the summer.



#4 Trey

Trey

    Advanced Member

  • PS Beta Group
  • PipPipPip
  • 1,705 posts
  • LocationSan Antonio, Texas

Posted 02 June 2014 - 09:13 PM

There is no reason to avoid taking naproxen, even with the Gleevec.   Should be only during a meal.



#5 MACELPatient

MACELPatient

    Advanced Member

  • Members
  • PipPipPip
  • 43 posts

Posted 03 June 2014 - 08:52 AM

I have never had an issue with taking Gleevec and Naproxen,  I just try to not take them together.  I find Naproxen to work the best for any general ache that I may have.  I don't take it that often, maybe once a month on average.  The one I avoid like the plague is Acetaminophen.  I had 2 back interactions early on in my Gleevec regimen that had me up all night in the fetal position with stabbing abdominal pains in the liver.  Lesson learned.



#6 LivingWellWithCML

LivingWellWithCML

    Advanced Member

  • Members
  • PipPipPip
  • 60 posts
  • LocationAtlanta, GA

Posted 03 June 2014 - 09:30 AM

Ok, this is helpful - thanks.

Yes - it is well-known that Tylenol should be avoided with Gleevec.  Just looking at a bottle of Tylenol makes me nervous.

So after a 3-day regimen of two Aleve/naproxen pills (440mg) + one Gleevec 400mg dose, I decided to stop the Aleve.  First off, I didn't find it to help much with my knee symptoms, mainly because I'm sitting at work for some extended periods - so it's going to swell a little bit regardless since I can't elevate/ice during the work day.  No big deal.  And second, I found that taking the medications at the same time (even with a heavy breakfast) gave me a little bit of nausea throughout the morning, so I imagine that the combo is pretty tough on the stomach.  I've always tolerated medications very well, so this was enough of a visible symptom to concern me, so I stopped.  However, I will continue to use Aleve (instead of Advil) on an as-needed basis, since Advil/ibuprofen might have a negative impact on Gleevec uptake.

Thanks everyone -

Dan


Dan - Atlanta, GA

CML CP Diagnosed March 2011

Gleevec 400mg


#7 GerryL

GerryL

    New Member

  • Members
  • Pip
  • 0 posts

Posted 03 June 2014 - 06:43 PM

Hi Dan,

My doc told me it was okay to take Tylenol when I needed it for migraine. My liver test results were good, so he didn't see any issues with it. I also took Ibuprofen occasionally.



#8 jmoorhou

jmoorhou

    Advanced Member

  • Members
  • PipPipPip
  • 314 posts
  • LocationOutside of San Francisco

Posted 03 June 2014 - 06:59 PM

My hemodoc said Tylenol is ok also..she's from Kaiser and she has gotten everything else right.


Diagnosed 3/2014 WBC 28 Non detectable within 3 monthsGleevec 400 mg 5/2014 one hour after dinner really improves nausea300 mg 12/15/2016200 mg and 300 mg Gleevec 2/25/2017 (after 3 years on Gleevec) For last four months taking 300 mg per day. Last CMC showed liver enzymes elevated, went to a good Naturopath and he recommended 4 Tumeric, 10,000 mg Vitamen D, and 3 milk thistle (silymarin) daily. Also use One<p>Day Detox Dandeloin tea, and Nettle Tea and a slice of ginger every day...in two months liver tests were below normal.Janis




1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users